Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 1996, 6:44 PM CDT for Comanche County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1996, 6:44 PM CDT (23:44 UTC)
- Expired
- Jun 18, 1996, 7:50 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:08 PM CDT | Hail 0.88 | Protection, KS | |
| Jun 18, 7:25 PM CDT | Hail 0.88 | Coldwater, KS | |
| Jun 18, 7:30 PM CDT | Hail 0.88 | Coldwater, KS | |
| Jun 18, 7:36 PM CDT | Hail 1.75 | Protection, KS | |
| Jun 18, 7:55 PM CDT | Hail 1.75 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 182344 SVRDDC KSC033-190050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 644 PM CDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...COMANCHE COUNTY AT 643 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 9 MILES NORTHWEST OF WILMORE MOVING SOUTH AT 10 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... WILMORE BY 715 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:27 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 18, 3:27 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE JUN 18 1996 ...MAIN FCST CHALLENGE IS TEMPS TMRW THEN PCPN WED NIGHT AND THURS... ALL MODELS SHOW VERY WARM H85 TEMPS FCST FROM +31 TO +35 OVER CWA TMRW WHICH WOULD YIELD TEMPS FROM 100 TO 105. SOME SWERLY DOWNSLOPE AND SFC DRYING WOULD ENHANCE TEMPS ALSO AS THETA-E AXIS REMAINS EAST OF REGION. WARM CAPPING LAYER ALOFT SHOULD INHIBIT ANY CONVECTION TMRW. H5 RDG BEGINS TO PUSH EAST ALLOWING COOL FRONT TO GET CLOSE TO AREA WEDNESDAY EVE AND THURSDAY. SOME MSTR CONVERG ALONG FRONT AND MINOR SHRTWVS IN SWERLY FLOW MAY HELP TO SET OFF A FEW TSTRMS SO HAVE PUT IN 20 PCT POPS TO COVER. FOR TNGT...SWERLY WNDS AND H7 CAP SHOULD KEEP ANY TRW AT BAY...HOWEVER SOME HI BASED VIRGA SHOWERS MAY POP UP FAR WEST...SO HAVE DROPPED TSTRMS FROM EVE PACKAGE. WILL USE PERSISTENCE FOR MINS TNGT AND WILL GO A LITTLE WARMER THAN GUIDANCE TMRW WITH HIGH H85 FCST TEMPS AND SOME DRIER AIR. WITH UNCERTAINTY OF COOL FRONT POSITION ON THURSDAY HAVE OPTED TO GO WITH COMPROMISE BETWEEN FAN AND FWC GUID FOR THURSDAY. DDC 065/101 063/093 065 112 GCK 063/100 062/093 063 112 EHA 063/104 060/093 060 112 LBL 063/102 061/093 061 112 HYS 064/095 059/088 065 112 P28 068/103 071/100 073 112 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 49 min |
| Jun 18, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 44 min |
| Jun 18, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 46 min |
| Jun 18, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Jun 18, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.